MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT
Model Number 1885061HS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was returned for analysis.Device evaluation anticipated but not yet begun.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the bur broke at the base while in use.A replacement bur was used to complete the procedure.There was no patient impact.
 
Additional Manufacturer Narrative
Additional information was received indicating that the break did not result in fragments inside the patient.Reused single use device: no date mfr.Rec: jan/24/2017.One un-sealed sample of part number 1885061hs, from lot number 66542400 was received.The inner shaft was broken 0.16¿ from the distal face of the inner hub which would have resulted in the reported event.When viewed under magnification, there was damage to the hubs that is consistent with improper loading: dimples on the front hub prior to the locking area caused by the handpiece locking mechanism; and damage to the inner hub chevrons caused by the handpiece drive mechanism.The ifu has detailed instructions for properly loading a bur/blade into the handpiece.An improperly loaded blade would result in a lack of support and improper engagement with the handpiece.There was no indication of device fragments and the breakage would have been contained by the outer tube and the handpiece.The customer was likely to experience the bur working at first, until the hub was worn down and subsequent shaft breakage.(b)(4).
 
Event or Problem Description
Additional information was received indicating that the break did not result in fragments inside the patient.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6219190
Report Number1045254-2017-00001
Device Sequence Number16237712
Product Code EQJ
UDI-Device Identifier20681490693060
UDI-Public20681490693060
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/09/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2018
Device Model Number1885061HS
Device Catalogue Number1885061HS
Device Lot Number66542400
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/23/2016
Initial Date Received by Manufacturer 12/09/2016
Supplement Date Received by ManufacturerNot provided
01/24/2017
Initial Report FDA Received Date01/03/2017
Supplement Report FDA Received Date02/17/2017
09/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1